Read the News and Earn Credit - Click for Credit

Pigmented skin lesions lightened during melanoma immunotherapy

By: Jennie Smith

Bookmark and Share
03/08/17

Treatment with pembrolizumab, a humanized antibody used in cancer immunotherapy, may affect the pigmentation of some benign skin lesions, according to a case study in British Journal of Dermatology.

Pembrolizumab works by targeting the programmed cell death-1 (PD-1) receptor and is used in the treatment of metastatic melanoma and some other cancers.


The case report, by Zachary J. Wolner, MD, of Memorial Sloan Kettering Cancer Center in New York, and his colleagues, describes a male patient in his 60s with HRAS mutant metastatic melanoma who was treated with pembrolizumab 2 mg/kg every 3 weeks for 13 months, and had received no previous systematic treatment. At 4 months after starting pembrolizumab, the patient experienced whitening of eyebrows and eyelashes, along with scalp and body hair, followed by lighter overall skin pigmentation and the fading of pigmented skin lesions. Baseline (pre-pembrolizumab) and 1-year follow-up skin photography confirmed lightening or disappearance of solar lentigines, seborrheic keratoses, and melanocytic nevi along with overall lightening of the skin (Br J. Dermatol. 2017 doi: 10.1111/bjd.15354).


Dr. Wolner and his colleagues noted that while changing skin lesions have not been reported in clinical trials of anti-PD-1 therapies, one study in patients treated with an anti-PD-1 therapy for metastatic melanoma found changes to nevi in 6 of 34 (18%) patients. Patients using a melanoma website also have self-reported disappearing nevi after immunotherapy treatment, the authors noted.


Expression of the coinhibitory molecule PD-L1 “is not limited to malignant tumors,” the researchers wrote, adding that previous studies have identified PD-L1 expression in melanocytes of benign melanocytic nevi. “Therefore it is biologically plausible that PD-1 inhibition may affect the natural history of benign melanocytic neoplasms.”


Also, they wrote, “the co-occurrence of vitiligo and poliosis in our patient suggests a role for autoimmunity in the fading/disappearance of his pigmented lesions.” The investigators cited a recent study in 67 patients with metastatic melanoma receiving pembrolizumab, which found that 25% developed vitiligo. Response to treatment also was significantly associated with occurrence of vitiligo (JAMA Dermatol. 2016;152[1]:45-51).


Dr. Wolner and his colleagues cautioned that their findings were limited to a single case report, and also by “lack of histological sampling and molecular characterization of fading/disappearing nevi.” An alternative explanation for the observed changes “includes fading/disappearance not related to PD-1 inhibition or due to chance alone.”


A National Institutes of Health/National Cancer Institute Cancer Center grant was used to help fund the study. Two of Dr. Wolner’s coauthors disclosed consultant or advisory board relationships with Merck and other pharmaceutical manufacturers.


click me